Using Acetaminophen Safely to Avoid Liver Damage, Other Side Effects

Using Acetaminophen Safely to Avoid Liver Damage, Other Side EffectsAcetaminophen, the active ingredient in Tylenol, is popular. Because of familiarity with acetaminophen, many are not aware that Tylenol, and other forms of acetaminophen, carries risk for significant health affects. For example, acetaminophen can cause serious liver damage and links have been made between acetaminophen and asthma.

“People often think that acetaminophen is extremely safe because it is a familiar medication that is frequently used to treat pain. However, acetaminophen overdose is one of the most common drug poisonings in the world,” Salem Community Hospital’s Director of Pharmacy, Keith Meredith, Pharm D, told Salem News.

As we’ve written, many acetaminophen injuries occur because a person is taking two acetaminophen products at one time, and this can exceed the recommended daily limit. Many patients may not know that the prescription painkiller they’re taking contains acetaminophen and often they are not warned to avoid other acetaminophen-containing products.

“The new recommended maximum dose of acetaminophen per day has been dropped from 4000 mg to 3000 mg, in part due to the risk of people taking other medications that contain acetaminophen as an added compound,” Keith added. “Inadvertently, people taking maximum doses of Tylenol or acetaminophen were overdosing, because they were also taking other medicines at the same time that contained this same ingredient,” he noted, said Salem News. “Acetaminophen is primarily metabolized by the liver. Too much acetaminophen can overwhelm the way the liver normally functions and damage it,” Keith explained.

“This is especially true if the liver has been already damaged … which may make the person more susceptible to damage from an acetaminophen overdose … people with liver illnesses or those who chronically consume large amounts of alcohol should be particularly careful when taking acetaminophen and should consult with their doctor prior to taking acetaminophen compounds. The U.S. Food and Drug Administration currently recommends that anyone consuming more than three alcoholic beverages per day should not take acetaminophen or other over-the-counter pain medications,” said Keith, wrote Salem News.

It may take up to 12 hours to exhibit symptoms of acetaminophen overdose, which can involve the following symptoms: Abdominal pain, appetite loss, diarrhea, nausea, upset stomach; irritability; jaundice; sweating; convulsions; and coma, said Salem News. “It is very important that anyone suspected to have taken an overdose of acetaminophen receive treatment as early as possible, which is usually before the symptoms occur,” Keith advised. “If the treatment is received within eight hours of the overdose, there is a very good chance of recovery; however, without rapid treatment, a very large overdose of acetaminophen can lead to liver failure and death in a few days,” he warned, said Salem News.

We have also written that even small overdoses of acetaminophen, when taken over time, can be fatal. Acetaminophen, especially in the form of Tylenol, has been a constant presence in many U.S. homes for over 50 years.

Taking even a little too much Tylenol over a few days can lead to fatal overdosing or so-called “staggered overdoses,” which occur when the daily recommended dose is repeatedly exceeded in small amounts. This type of overdose differs from a single overdose in which a person takes too many pills at one time. As a matter-of-fact, staggered acetaminophen overdoses are deadlier than single overdoses, even though smaller amounts of the medication are taken in overdoses that are spread over time. Of concern is that staggered overdoses might not be readily obvious to physicians and those suffering from staggered overdosing may test with blood levels of the drug in amounts smaller than what would point to an overdose, even if the liver is significantly damaged.

According to an article published in the Los Angeles Times last year, acetaminophen single overdoses resulted in more than 40,000 calls to poison control centers in 2009; such overdoses are among leading causes of acute liver failure.

This entry was posted in Acetaminophen / Tylenol, Pharmaceuticals and tagged . Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.